Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Jackson, KY

March 17, 2018Bell County, McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 17, 2018, 6:51 PM EDT for Bell County, McCreary County, Whitley County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2018, 6:51 PM EDT (22:51 UTC)
Expired
Mar 17, 2018, 7:15 PM EDT
In force
24 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bell County, KY, McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:33 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS53 KJKL 172251
SVRJKL
KYC013-147-235-172315-
/O.NEW.KJKL.SV.W.0007.180317T2251Z-180317T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
651 PM EDT SAT MAR 17 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bell County in southeastern Kentucky...
  Southeastern McCreary County in south central Kentucky...
  Southern Whitley County in south central Kentucky...

* Until 715 PM EDT

* At 651 PM EDT, a severe thunderstorm was located over Hollyhill, or
  9 miles east of Whitley City, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ayers, Gatliff, Emlyn, Zion Hill, Red Ash, Pleasant View, Pruden,
  Hollyhill, Polly Camp, Nevisdale, Frakes, Duckrun, Packard, Fonde,
  Wilkerson, Lot, Pearl, Jellico Creek, Saxton and Bounty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3660 8445 3676 8439 3663 8376 3658 8384
TIME...MOT...LOC 2251Z 283DEG 44KT 3667 8432 

HAIL...1.00IN
WIND...60MPH
 
$$

SHALLENBERGER
1 follow-up statement
789 
WWUS53 KJKL 172315
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
715 PM EDT SAT MAR 17 2018

KYC013-147-235-172324-
/O.EXP.KJKL.SV.W.0007.000000T0000Z-180317T2315Z/
Bell KY-McCreary KY-Whitley KY-
715 PM EDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BELL...
SOUTHEASTERN MCCREARY AND SOUTHERN WHITLEY COUNTIES WILL EXPIRE AT
715 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight EDT for
south central and southeastern Kentucky.

Remember, a Severe Thunderstorm Warning remains in effect for 
southeastern Whitley and southwestern Bell county.

LAT...LON 3660 8445 3676 8439 3663 8376 3658 8384
TIME...MOT...LOC 2314Z 283DEG 44KT 3661 8398 

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 5:21 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 17, 5:21 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
521 PM EDT Sat Mar 17 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 520 PM EDT SAT MAR 17 2018

A cold front was bisecting the forecast area from east to west
late this afternoon, with a low pressure system tracking along the
front from central into eastern KY. Showers and thunderstorms have
quickly developed along the front. The regime will shift southward
this evening. There is good speed shear in place, and dry mid
levels with steep lapse rates. The severe weather parameter which
is looking puny is the moisture. Strong heating has mixed drier
air to the surface with dew points only in the 30s and 40s over
most of the southern portion of the area late this afternoon. Can
not rule out severe weather in places where higher dew points
linger or redevelop, but for much of the area late afternoon
conditions don't look all that favorable. Freezing level and wet
bulb zero height are quite low, which favors large amounts of
small hail. Any large hail would probably need to come from storms
with significant rotation. Storms should taper off from northwest
to southeast this evening after cold fropa.

Surface high pressure passing to our north will provide fair
weather Sunday into Sunday night. Another low pressure system
heading east from the southern plains will pull the front back north
toward KY as a warm Sunday night. Showers could make a return to
our southwest counties by dawn, but will more likely hold off
until the daytime on Monday.

.LONG TERM...(Monday through Saturday)
Issued at 520 PM EDT SAT MAR 17 2018

Model solutions are in decent agreement, sufficient enough to pick
out the main features of concern through the extended. Flow aloft
amplifies with time but remains fairly progressive, with implications
that our generally unsettled pattern will continue with only one
relatively short period of fair weather from Thursday through at
least part of Friday. Consequently our weather is active straight
out of the gate as a mid level low, upper level wave moves into the
region Monday. Additional shortwave disturbances follow Tuesday into
Wednesday before exiting to our east by Thursday. Solutions differ
on timing another shortwave disturbance into the region by the end
of the period, with the 12Z GFS bringing our next weather maker into
the area by late Friday into Saturday. The 0Z ECMWF and 12Z Canadian
hold off on this system until beyond the end of the period, and seem
to suggest a deeper, more organized storm system.

Closer to the surface, a low pressure system will pass through the
Tennessee Valley Region Monday/Monday night. Instability is marginal
but may be enough to kick of a thunderstorm or two late Monday into
Monday night. Shortwave disturbances following in the wake of the
initial low will be responsible for the redevelopment of another
surface low or two over the southern Appalachians through Tuesday
and Wednesday. If enough cold air manages to be drawn southward into
the region from the north, sensible weather may feature a wintry mix
of rain and snow showers for a period of time late Tuesday night
into Wednesday morning, particularly across the higher terrain.
However, details remain a bit too sketchy to provide any specifics
for now. Drier conditions will work into the area by Wednesday night
and Thursday as ridging moves in from the west. Fair weather should
continue through much of Friday before the next potential weather
maker moves in from the west by late week or early into the weekend.
Comparing models favored a slower arrival of the precipitation for
the end of the extended and would not be surprised if Friday winds
up dry in the end. But should not discount the GFS solution totally
based on its recent very good performance with the last few systems
to affect our area. Otherwise, near normal temperatures initially
will cool to well below normal for the mid week time frame. Temps
then rebound for the end of the week and following weekend. |

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 300 PM EDT SAT MAR 17 2018

A slow moving cold front was located near the Mountain Parkway and
was dropping south through the forecast area at the start of the
period. Most places were VFR with scattered to broken cu. The
northern edge of the forecast area was likely IFR due to ceilings
in portions of Fleming, Rowan, and Elliott counties.

The front will continue to sink southward today. Showers and
thunderstorms are expected to develop near and ahead of the front
late this afternoon and early this evening, but will taper off
after frontal passage tonight. IFR and MVFR ceilings are forecast
to develop southward over the region behind the front late today
and tonight, affecting the entire region by about 02z. Ceilings
are forecast to break up and give way to VFR conditions from north

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...RAY
AVIATION...HAL
Hazardous weather outlook, Mar 17, 4:56 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
456 PM EDT Sat Mar 17 2018

KYZ058>060-068-069-079-080-083>088-106>120-190000-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, West Liberty, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
456 PM EDT Sat Mar 17 2018

...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this afternoon and Tonight.

Isolated to scattered thunderstorms are expected late this
afternoon and early this evening over areas generally near and
south of the Mountain Parkway. Some of these storms could produce
severe weather, with large hail and strong gusty winds being the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Monday afternoon and evening.

Light snow accumulations are possible late Tuesday night into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or damaging winds
through this evening.

KYZ044-050>052-104-190000-
Fleming-Montgomery-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, and Sandy Hook
456 PM EDT Sat Mar 17 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Monday afternoon and evening.

Light snow accumulations are possible late Tuesday night into
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/RAY

In the hours before

Special weather statement, Mar 17, 5:28 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
528 PM EDT SAT MAR 17 2018

KYZ068-069-080-172215-
Jackson-Rockcastle-Laurel-
528 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUREL...JACKSON
AND ROCKCASTLE COUNTIES...

At 527 PM EDT, a strong thunderstorm was located near Gum Sulphur, or
12 miles west of Mount Vernon, moving east at 45 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, McKee, Carico, Donaro, Bummer, Threelinks, Robinet, Gum
Sulphur, Shop Branch, Tyner, Privett, Bradshaw, Horse Lick,
Roundstone, Spiro, Wabp, Climax, Renfro Valley, Disputanta and
Hurley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3748 8445 3747 8438 3749 8436 3750 8389
      3748 8389 3746 8387 3726 8392 3726 8394
      3720 8394 3718 8397 3715 8394 3711 8395
      3734 8450
TIME...MOT...LOC 2127Z 279DEG 38KT 3744 8456

RAY
Special weather statement, Mar 17, 5:46 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
546 PM EDT SAT MAR 17 2018

KYZ109-110-112-113-172215-
Breathitt-Floyd-Knott-Magoffin-
546 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOTT...NORTHWESTERN
FLOYD...NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...

At 546 PM EDT, a strong thunderstorm was located over Cornelia, or 9
miles southwest of Salyersville, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Prestonsburg, Mason, Estill, Martin, Wayland, Allen, Fredville, Buck,
Vail, Hippo, Handshoe, Gunlock, Glo, Printer, Lancer, Carver,
Daisydell, Orchard, Dotson and West Royalton Station.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 8279 3740 8305 3758 8329 3768 8326
      3770 8325 3771 8325 3775 8324 3768 8270
TIME...MOT...LOC 2146Z 283DEG 32KT 3765 8317

SHALLENBERGER
Special weather statement, Mar 17, 6:21 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
621 PM EDT SAT MAR 17 2018

KYZ110-120-172315-
Floyd-Pike-
621 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLOYD AND PIKE
COUNTIES...

At 621 PM EDT, a strong thunderstorm was located over Ivel, or near
Prestonsburg, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pikeville, Prestonsburg, Coal Run Village, Martin, Forest Hills,
Allen, Huddy, Meta, Jamboree, Bammer, Fishtrap Lake, Garden Village,
Printer, Lancer, Aluba, Piso, Betsy Layne, Toonerville, Ivel and
Honaker.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3733 8226 3753 8279 3771 8275 3764 8222
      3762 8221 3763 8218 3759 8215 3759 8213
      3757 8214 3755 8213 3756 8208 3753 8205
      3755 8204 3754 8202 3754 8197 3753 8198
TIME...MOT...LOC 2221Z 280DEG 37KT 3761 8268

SHALLENBERGER
Special weather statement, Mar 17, 6:23 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
623 PM EDT SAT MAR 17 2018

KYZ086>088-116-117-172315-
Clay-Knox-Bell-Harlan-Leslie-
623 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN...
NORTHEASTERN BELL...KNOX...SOUTHWESTERN LESLIE AND SOUTHEASTERN CLAY
COUNTIES...

At 623 PM EDT, a strong thunderstorm was located over Rossland, or 7
miles northwest of Barbourville, moving east at 50 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Barbourville, Harlan, Loyall, Wallins Creek, Sandy Fork, Hoskinston,
Bledsoe, Artemus, Brightshade, Swan Lake, Moore Hill, Coldiron,
Barnyard, Salt Gum, Beverly, Saylor, Erose, Elcomb, Jarvis and Cranes
Nest.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3682 8403 3684 8404 3685 8404 3686 8406
      3695 8410 3699 8404 3698 8396 3700 8393
      3701 8394 3702 8392 3710 8332 3680 8331
TIME...MOT...LOC 2223Z 266DEG 42KT 3691 8401

RAY
Local storm report, Mar 17, 6:37 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
637 PM EDT SAT MAR 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     MOUNT VERNON            37.36N 84.34W
03/17/2018                   ROCKCASTLE         KY   TRAINED SPOTTER

            LARGE TREE UPROOTED.

&&

TBREWER
Special weather statement, Mar 17, 6:43 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
643 PM EDT SAT MAR 17 2018

KYZ084-085-172315-
Whitley-McCreary-
643 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCCREARY AND
SOUTHERN WHITLEY COUNTIES...

At 643 PM EDT, a strong thunderstorm was located over Stearns, or
over Whitley City, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Williamsburg, Whitley City, Ayers, Gatliff, Emlyn, Zion Hill, Red
Ash, Pine Knot, Pleasant View, Hollyhill, Polly Camp, Nevisdale, Bon,
Dixie, Blue Heron, Marshes Siding, Duckrun, Packard, Wilkerson and
Stearns.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3659 8437 3667 8455 3679 8450 3668 8390
      3666 8391 3665 8395 3663 8394 3659 8396
TIME...MOT...LOC 2243Z 284DEG 40KT 3670 8444

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 5:28 PM EDTSpecial Weather StatementJKLJackson, Rockcastle47 min
Mar 17, 5:46 PM EDTSpecial Weather StatementJKLFloyd, Magoffin29 min
Mar 17, 6:00 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley, Perry, Rockcastle30 min
Mar 17, 6:21 PM EDTSpecial Weather StatementJKLFloyd, Pike54 min
Mar 17, 6:23 PM EDTSpecial Weather StatementJKLKnox, Leslie52 min
Mar 17, 6:25 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne17 min
Mar 17, 6:26 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Leslie, Owsley, Perry49 min
Mar 17, 6:36 PM EDTSevere Thunderstorm WarningJKLPike24 min
Mar 17, 6:43 PM EDTSpecial Weather StatementJKLMcCreary32 min
Mar 17, 7:14 PM EDTSevere Thunderstorm WarningJKLBell, Whitley31 min
Mar 17, 7:18 PM EDTSpecial Weather StatementJKLKnox27 min
Mar 17, 7:21 PM EDTSpecial Weather StatementJKLWolfe24 min
Mar 17, 7:28 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie33 min
Mar 17, 7:34 PM EDTSpecial Weather StatementJKLElliott, Rowan41 min
Mar 17, 7:43 PM EDTSpecial Weather StatementJKLBell, Whitley32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.